Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 79, NWS Springfield, MO

May 11, 1999Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at May 11, 1999, 11:25 PM CDT for Bourbon County, Crawford County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 1999, 11:25 PM CDT (04:25 UTC)
Expired
May 12, 1999, 3:15 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Bourbon County, KS, Crawford County, KS

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1999-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1007 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1999-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1007 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 120424
FFWSGF
KSC011-037-120815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1125 PM CDT TUE MAY 11 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOURBON COUNTY IN SOUTHEASTERN KANSAS
  CRAWFORD COUNTY IN SOUTHEASTERN KANSAS

* UNTIL 315 AM CDT

* AT 1120 PM...WEATHER SERVICE DOPPLER RADAR WAS INDICATING
  THUNDERSTORMS PRODUCING UP TO 2 INCHES OF RAIN PER HOUR FROM
  NORTHERN VERNON COUNTY SOUTHWARD THROUGH EASTERN BOURBON COUNTY
  INTO CRAWFORD COUNTY.

* STORMS WILL CONTINUE TO MOVE NORTHWARD ACROSS SOUTHEAST KANSAS
  AND WESTERN MISSOURI TONIGHT.  ONE TO THREE INCHES OF ADDITIONAL
  RAIN WILL BE LIKELY...LEADING TO FLOODING OF TRIBUTARIES OF THE
  LITTLE OSAGE AND MARMATON RIVER BASINS...AND OTHER FLOOD PRONE
  CREEKS AND LOW WATER CROSSINGS.

FLOODING IS ESPECIALLY DEADLY AT NIGHT WHEN FLOOD WATERS ARE
DIFFICULT TO SEE. IF TRAVELING ACROSS THE WARNED AREA TONIGHT...
BE ALERT FOR FLOODED CREEKS AND LOW WATER CROSSINGS.

ALBERT/RUNNELS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 11, 10:10 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 11, 10:10 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1010 PM CDT TUE MAY 11 1999

ISSUED A ZONE UPDATE JUST BEFORE 10 PM TO ELIMINATE EVENING WORDING
FROM SOUTH CENTRAL GROUP. ALSO ADJUSTED THE WORDING OF THE LIKELY POP
OVERNIGHT TO PUSH IT BACK AS FAR AS POSSIBLE DUE TO SLOW EASTWARD
MOVEMENT.

TWO SEPARATE FEATURES INDICATED ON KSGF RADAR:  FIRST IS A LINE OF
STRONG TO SEVERE THUNDERSTORMS FROM BETWEEN TULSA AND FAYETTEVILLE TO
NEAR SEDALIA. SECOND FEATURE IS AN AREA OF POST FRONTAL SHOWERS AND
THUNDERSTORMS OVER SOUTHEAST KANSAS AND NORTHERN OKLAHOMA. DURING THE
PAST HOUR...THESE TWO FEATURES HAVE TRIED TO MERGE.

WATER VAPOR LOOP INDICATED A PIECE OF ENERGY MOVING INTO WESTERN
KANSAS AND NEBRASKA. WHILE THIS MAY ENHANCE THE SHOWERS AND
THUNDERSTORMS...IT MAY ALSO HELP TO PUSH THEM EAST. WILL SEE WHAT THE
00Z MODELS SAY ABOUT THAT.

SUTTON

In the hours before

Special weather statement, May 11, 6:20 PM CDT, 5 hours 5 minutes before
KSZ073-097-101-MOZ066-077>081-088>091-093>095-101>104-120500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
620 PM CDT TUE MAY 11 1999

...SEVERE THUNDERSTORM WATCH 250 IS IN EFFECT UNTIL MIDNIGHT FOR
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL MIDNIGHT FOR THE FOLLOWING COUNTIES:

IN KANSAS: BOURBON...        CHEROKEE...       CRAWFORD...
IN MISSOURI:

BARRY...          BARTON...         CEDAR...          CHRISTIAN...
DADE...           DALLAS...         GREENE...         JASPER...
LACLEDE...        LAWRENCE...       MCDONALD...       NEWTON...
POLK...           STONE...          TANEY...          VERNON...
WEBSTER...

A COLD FRONT STRETCHED ACROSS EASTERN KANSAS EARLY THIS EVENING AND
WILL PUSH SLOWLY INTO THE OZARKS THIS EVENING. THE AIRMASS ACROSS
SOUTHWEST MISSOURI AND SOUTHEAST KANSAS HAD BECOME VERY UNSTABLE THIS
AFTERNOON. SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE IN THE
WATCH AREA THIS EVENING...WITH LARGE HAIL AND DAMAGING WINDS EXPECTED.

SUTTON
Special weather statement, May 11, 6:20 PM CDT, 5 hours 5 minutes before
KSZ073-097-101-MOZ066-077>081-088>091-093>095-101>104-120500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
620 PM CDT TUE MAY 11 1999

...SEVERE THUNDERSTORM WATCH 250 IS IN EFFECT UNTIL MIDNIGHT FOR
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL MIDNIGHT FOR THE FOLLOWING COUNTIES:

IN KANSAS: BOURBON...        CHEROKEE...       CRAWFORD...
IN MISSOURI:

BARRY...          BARTON...         CEDAR...          CHRISTIAN...
DADE...           DALLAS...         GREENE...         JASPER...
LACLEDE...        LAWRENCE...       MCDONALD...       NEWTON...
POLK...           STONE...          TANEY...          VERNON...
WEBSTER...

A COLD FRONT STRETCHED ACROSS EASTERN KANSAS EARLY THIS EVENING AND
WILL PUSH SLOWLY INTO THE OZARKS THIS EVENING. THE AIRMASS ACROSS
SOUTHWEST MISSOURI AND SOUTHEAST KANSAS HAD BECOME VERY UNSTABLE THIS
AFTERNOON. SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE IN THE
WATCH AREA THIS EVENING...WITH LARGE HAIL AND DAMAGING WINDS EXPECTED.

SUTTON
Local storm report, May 11, 9:28 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
928 PM CDT TUE MAY 11 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0827 PM    3 W EL DORADO SPGS        MO    .75 INCH HAIL
05/11/99   CEDAR

0831 PM    3 E DEDERICK              MO    1 INCH HAIL
05/11/99   VERNON

0855 PM    3 S WALNUT                KS    .75 INCH HAIL
05/11/99   CRAWFORD

SUTTON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:32 PM CDTSevere Thunderstorm WarningSGFCrawford63 min
May 11, 10:14 PM CDTSevere Thunderstorm WarningSGFBourbon46 min
May 11, 10:24 PM CDTSevere Thunderstorm WarningSGFCrawford46 min
May 12, 3:01 AM CDTFlash Flood WarningSGFBourbon, Crawford4 hr
May 12, 6:51 AM CDTFlash Flood WarningSGFBourbon, Crawford6 hr

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.